|change of cocktail while doing well on it?
Mar 8, 2000
I am a 44 year old male and was infected in 1995. diagnosed 12/97 t4 460 vl 55K. I immediately wanted to start treatment. current and only cocktail viracept zerit and epivir. vl still undetectable (below 400)
t4 690. I started seeing some signs of lipodystrophy legs arms and butt. I want to change before it gets worse to a combination which was not linked to lipo (d4t and viracept).
what combination would you recommend which still would leave me with some future options of other cocktails. and my second question would be - could I still return to the current regimen down the road? my doctor does not seem to be happy about changing this combo .thank you so much for answering.
| Response from Dr. Cohen
One word of caution. I don't think we really know for sure whether some drugs are worse than others regarding the risk of lipodystrophy. It seemed early on as if it was all protease inhibitors, but that is now far from clear.
There have been several studies that looked at switching regimens when people are fully suppressed but have side effects. In general, most (in the range of 95%) are able to switch to another regimen without having viral rebound. In theory, you should be able to use the initial drugs again, but there is no real proof of that.
Some of the PI sparing regimens that have been used in that setting are based on nevirapine (Viramune) or efavirenz (Sustiva)with good results. There is a lot less info on switching to an abacavir (Ziagen) based regimen but there has been one study. However, while body shape changes appear to slow, there has not been really dramatic reversals in most patients.
Sooo, you could consider switching to AZT/3TC (combivir) plus viramune or combivir plus sustiva, or possibly combivir plus ziagen. I am not a huge fan of the approach, but if you are very uncomfortable with the changes in your body and willing to give it a try, despite some risk, why not?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.